North Carolina, 2012

Flash Flood in North Carolina, August 22, 2012

August 22, 2012 · NWS RAH · 1 event in 1 county or zone

An area of slow moving showers and thunderstorms produced an area of heavy rainfall of 2 to 3 inches over Greensboro that resulted in minor street flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An area of slow moving showers and thunderstorms produced an area of heavy rainfall of 2 to 3 inches over Greensboro that resulted in minor street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 22, 2:26 PM EST, 4 hours 6 minutes earlier.

Area forecast discussion, Aug 22, 2:26 PM EST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
326 PM EDT WED AUG 22 2012

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL MOVE SLOWLY EAST ACROSS THE CAROLINAS
TONIGHT AND THURSDAY. SURFACE HIGH PRESSURE WILL STRENGTHEN OVER THE
CAROLINAS AND THE MID-ATLANTIC FRIDAY THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
AS OF 325 PM WEDNESDAY...

THIS EVE/TONIGHT:
A SHEAR AXIS/WEAK UPPER LEVEL TROUGH EXTENDING SW-NE ALONG THE
SOUTHERN APPALACHIANS THIS AFTERNOON WILL REMAIN NEARLY STATIONARY
THROUGH 12Z THU...THOUGH RELATIVELY STRONGER AND MORE FOCUSED
SHORTWAVE ENERGY PROGRESSING SOUTHEAST THROUGH THE TN VALLEY THIS
AFTERNOON WILL AMPLIFY THE SOUTHERN PORTION OF THE TROUGH AS IT
PROGRESSES INTO AL/GA OVERNIGHT. IN THE LOWER LEVELS...A WEAK LOW
ATTENDANT THE UPPER LEVEL WAVE TO THE WEST WILL REMAIN NEARLY
STATIONARY ALONG OR JUST OFFSHORE THE CAROLINA COAST THROUGH
TONIGHT...RESULTING IN A CONTINUED NORTHEAST LOW-LEVEL FLOW OVER
CENTRAL NC. EXPECT THAT ISOLATED/SCATTERED SHOWERS (PERHAPS A
THUNDERSTORM) WILL REMAIN POSSIBLE OVER MOST OF CENTRAL NC THROUGH
MIDNIGHT GIVEN A RELATIVELY MOIST LOW-LEVEL FLOW OFF THE DELMARVA IN
THE PRESENCE OF A SLOW-MOVING UPPER LEVEL TROUGH TO THE WEST.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THROUGH 00-03Z THIS EVENING
GIVEN VERY WEAK LOW/MID-LEVEL FLOW (SFC-H6). ALTHOUGH DEEP-LAYER
SHEAR VALUES ARE ON THE ORDER OF 30-40 KT IN ASSOCIATION WITH A BELT
OF STRONGER MID/UPPER LEVEL FLOW ON THE EASTERN PERIPHERY OF THE
UPPER LEVEL TROUGH...CONVECTION THIS AFT/EVE SHOULD REMAIN
LOW-TOPPED (ECHO TOPS GENERALLY BETWEEN 20-25 KFT)...BASICALLY TOO
SHALLOW TO TAKE ADVANTAGE OF STRONGER MID/UPPER LEVEL FLOW...AND THE
THREAT OF AN ISOLD SVR STORM IS VERY LOW. CHANCES SHOULD DECREASE
AFTER MIDNIGHT IN ASSOC/W INCREASING NOCTURNAL STABILIZATION...
THOUGH ISOLATED SHOWER ACTIVITY WILL REMAIN POSSIBLE THROUGH SUNRISE
THU (PRIMARILY ALONG/EAST OF HWY 1) GIVEN THE PRESENCE OF
MOISTURE/DPVA. EXPECT LOWS TONIGHT RANGING FROM THE LOWER/MID 60S NW
TO MID/UPPER 60S SE.

THU/THU NIGHT:
A DRIER LOW-LEVEL AIRMASS IS EXPECTED TO PROGRESS INTO NORTHERN
PORTIONS OF THE AREA ON THU AS A WEAK SURFACE LOW DEEPENS OFF THE
CAROLINA COAST AND WEAK HIGH PRESSURE STRENGTHENS OVER THE SOUTHERN
APPALACHIANS. THE BEST SURFACE MOISTURE SHOULD BE PRESENT OVER THE
SANDHILLS AND SE COASTAL PLAIN ON THU...WHERE SFC DEWPOINTS ARE
EXPECTED TO REMAIN IN THE MID/UPPER 60S AND MARGINAL DIURNAL
DESTABILIZATION (500-1000 J/KG MLCAPE) WILL OCCUR. FURTHER WEST...
ALTHOUGH SFC DEWPOINTS ARE PROGGED TO FALL INTO THE UPPER 50S TO
LOWER 60S...AFTERNOON MLCAPE VALUES COULD BE IN VICINITY OF 500 J/KG
OWING TO SLIGHTLY COOLER MID-LEVEL TEMPS. ASIDE FROM VERY WEAK/
SHALLOW CONVERGENCE...LOW-LEVEL FORCING SHOULD BE ABSENT ON THU AS
THE SFC-H85 TROUGH SHIFTS OFFSHORE THE CAROLINA COAST...ALTHOUGH
UPPER LEVEL FORCING WILL REMAIN POSSIBLE AS SHORTWAVE ENERGY DIGGING
SLOWLY INTO AL/GA TONIGHT MAKES SLOW NORTHEASTWARD PROGRESS INTO GA
AND WESTERN SC. WILL INDICATE A 20-30% CHANCE FOR SHOWERS/STORMS
EVERYWHERE THU AFTERNOON...HIGHEST IN THE SANDHILLS AND SE COASTAL
PLAIN. EXPECT MORE CLOUD COVER IN EAST/SE PORTIONS OF THE AREA THAN
IN WEST/NW ON THU...AND WILL FCST HIGHS SIMILAR TO TODAY (IN THE
LOWER TO MID 80S)...OR 83-86F...WARMEST IN VICINITY (OR JUST WEST)
OF HWY 1. ANTICIPATE THE RELATIVELY BEST UPPER LEVEL FORCING TO
TRANSITION TO COASTAL PORTIONS OF THE STATE THU NIGHT...WHILE THE
LOW-LEVELS DRY OUT OVER THE REST OF CENTRAL NC. ASIDE FROM LINGERING
CONVECTION THU AFT/EVE...WILL KEEP THE FCST DRY AFTER MIDNIGHT WITH
LOWS SIMILAR TO TONIGHT. -VINCENT

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 240 PM WEDNESDAY...

A WEAK BAGGY UPPER TROUGH WILL PERSIST OVER CENTRAL NORTH CAROLINA
THROUGH THIS FORECAST PERIOD. AT THE SURFACE...HIGH PRESSURE
CENTERED OVER THE MID ATLANTIC STATES EARLY... SLOWLY EDGES INTO
ATLANTIC WATERS NORTHEAST OF NEW ENGLAND... ALL THE WHILE
MAINTAINING A NOSE OF HIGH PRESSURE INTO THE CAROLINAS. TO THE SOUTH
TROPICAL STORM ISAAC IS FORECAST TO BE OVER EASTERN CUBA SATURDAY
AFTERNOON AND NIGHT.

WITH THE WEATHER PATTERN QUITE STATIC IN OUR VICINITY... LITTLE
CHANGE IN CONDITIONS IS EXPECTED DURING THIS FORECAST PERIOD.
PERSISTENT LIGHT NORTHEAST FLOW BELOW 6000 FEET... WITH PRECIPITABLE
WATERS NEAR 1.5 INCHES. WITH NO TRIGGER OTHER THAN AFTERNOON HEATING
FOR CONVECTION... DIURNAL POPS ARE FORECAST. SLIGHTLY WARMER AND
MOISTER CONDITIONS AS WELL AS DISTANCE FROM THE LOW LEVEL RIDGE WILL
MINIMALLY FAVOR THE SOUTHEAST. RAIN CHANCES ABOUT ONE IN TEN
NORTHWEST TO ONE IN SEVEN SOUTHEAST EACH AFTERNOON.

LOW LEVEL THICKNESSES ARE FORECAST A BIT BELOW CLIMATOLOGY.
TEMPERATURES WILL BE A BIT BELOW NORMAL AS WELL... AT MOSTLY MID
80S FOR HIGH TEMPERATURES AND LOW TO MID 60S FOR LOWS.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 240 PM WEDNESDAY...

WHILE CONSISTENCY AMONG THE LONG TERM GUIDANCE IS SUCH THAT
CONFIDENCE BECOMES FAIRLY LOW IN THE FORECAST OVER TIME...
ESPECIALLY TOWARD THE END OF THIS LONG TERM PERIOD...THERE ARE ITEMS
OF CONSISTENCY PARTICULARLY BETWEEN THE GFS AND ECMWF. HEIGHTS RISE
ALOFT SOMEWHAT FOR SUNDAY...WITH WEAKLY DIFFLUENT FLOW IN PLACE
MONDAY AHEAD OF FALLING HEIGHTS BY TUESDAY. COARSE MODEL SOUNDINGS
FROM THE ECMWF AND GFS SUGGEST ENOUGH STABILITY AND OVERALL DRY AIR
IN THE COLUMN SUNDAY THAT WILL MAINTAIN A DRY FORECAST THEN. UNDER
WEAKLY DIFFLUENT FLOW ALOFT MONDAY...WITH 700MB TROUGHINESS
FORECAST...AND THE APPROACH OF A SURFACE TROUGH OR WEAK SURFACE LOW
FROM THE NORTHWEST TOWARD THE APPALACHIANS...WILL HAVE A SLIGHT
CHANCE OF THUNDERSTORMS IN ALL OF CENTRAL NORTH CAROLINA EXCEPT THE
NORTHEAST...FARTHEST FROM ANY SEA BREEZE INFLUENCE OR MOVEMENT OF
SHOWERS OR STORMS OFF OF HIGHER TERRAIN. IT SHOULD BE NOTED THAT
COARSE MODEL SOUNDINGS REMAIN FAIRLY STABLE EVEN INTO MONDAY...BUT
SYNOPTIC FEATURES...ALONG WITH A MORE WESTERLY MID LEVEL FLOW AND
THERMAL WIND PROFILE AHEAD OF LOWER SURFACE PRESSURE AND LOWERING
HEIGHTS ALOFT...WOULD SEEM TO SUGGEST SLIGHT CHANCES ARE
WARRANTED...AFFECTING ALL OF CENTRAL NORTH CAROLINA BY THE OVERNIGHT
HOURS OF MONDAY.

WHILE CERTAINLY WATCHING DEVELOPMENTS WITH THE FORECAST FOR ISAAC...
AND CONTINUE TO FOLLOW THE LATEST FROM THE NATIONAL HURRICANE CENTER
WITH REGARD TO THAT SYSTEM...REGARDLESS...ENOUGH SURFACE TROUGHINESS
SHOULD BE IN PLACE BY TUESDAY TO ALLOW FOR A CHANCE OF SHOWERS AND
THUNDERSTORMS AS OVERALL MOISTURE INCREASES IN A WEST-NORTHWEST FLOW
ALOFT. THE MID LEVEL TROUGH AXIS SHOULD BE JUST TO THE WEST OF THE
AREA AS WELL...WHICH COULD HELP TO MAINTAIN WEAK DIFFLUENCE ALOFT.
UNCERTAINTY ONLY INCREASES BY WEDNESDAY...AND FOLLOWING A CONSENSUS
APPROACH FOR NOW...WILL MAINTAIN CHANCES FOR SHOWERS AND
THUNDERSTORMS MAINLY ALONG AND SOUTH OF U.S. 64 FOR WEDNESDAY...WITH
MORE SLIGHT CHANCES TO THE NORTH. 1000 TO 850 MILLIBAR
THICKNESSES... ALONG WITH MOS GUIDANCE...SUGGEST HIGHS IN THE NORMAL
RANGE...ALTHOUGH THICKNESSES WOULD IMPLY A CATEGORY ABOVE NORMAL FOR
HIGHS PARTICULARLY EARLY IN THE NEXT WORK WEEK. -DJF

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 215 PM WEDNESDAY...

24-HR TAF PERIOD:
SCATTERED SHOWERS (AND PERHAPS AN ISOLATED THUNDERSTORM) ARE
EXPECTED ACROSS CENTRAL NC THROUGH 00-03Z THIS EVENING. AT THIS
TIME...THE RDU TERMINAL IS EXPECTED TO HAVE THE BEST CHANCE FOR
SHOWERS AND ASSOCIATED MVFR/IFR CONDITIONS...THOUGH SHOWER ACTIVITY
WILL REMAIN POSSIBLE AT ALL OTHER TAF SITES. OVERNIGHT...A DRIER AIR
MASS IS EXPECTED TO PROGRESS SLOWLY SOUTHWARD INTO THE AREA AS WEAK
HIGH PRESSURE BUILDS OVER THE SOUTHERN APPALACHIANS. THIS MAY REDUCE
THE RISK OF IFR/LIFR FOG AT THE INT/GSO/RDU TERMINALS BETWEEN 06-12Z
THU...WITH THE FAY/RWI TERMINALS MORE LIKELY TO SEE LOCALLY DENSE
FOG. HOWEVER...GIVEN CLEARING SKIES...A WEAK PRESSURE GRADIENT AND A
RELATIVELY MOIST GROUND FROM RECENT RAINFALL...LOCALLY DENSE FOG
CANNOT BE RULED OUT AT ANY TAF SITE THURSDAY MORNING. OTHERWISE...
ASIDE FROM A POTENTIAL FOR MVFR CEILINGS BETWEEN 12-18Z THU AT THE
FAY/RWI TERMINALS...EXPECT VFR CONDITIONS THU AFTERNOON.

LOOKING AHEAD:
EXPECT VFR CONDITIONS TO PREDOMINATE THU NIGHT THROUGH THE WEEKEND
IN ASSOCIATION WITH RELATIVELY DRY HIGH PRESSURE EXTENDING SOUTHWEST
FROM NEW ENGLAND INTO THE MID-ATLANTIC/CAROLINAS. -VINCENT

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...VINCENT
NEAR TERM...VINCENT
SHORT TERM...99
LONG TERM...99
AVIATION...VINCENT
Hazardous weather outlook, Aug 22, 2:49 AM EST, 15 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
349 AM EDT WED AUG 22 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-230900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
349 AM EDT WED AUG 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 22, 5:06 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
606 PM EDT WED AUG 22 2012

NCZ038-222300-
DAVIDSON-
606 PM EDT WED AUG 22 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS DAVIDSON COUNTY THROUGH 700
PM EDT...

AT 606 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WELCOME...OR ABOUT 7 MILES NORTH OF LEXINGTON...MOVING SOUTHWEST AT
10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ARCADIA...
LEXINGTON... AND WELCOME.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF DAMAGING SMALL TREES AND BLOWING AROUND LIGHT OUTDOOR
OBJECTS.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH MAY CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3583 8046 3586 8042 3585 8039 3588 8042
      3589 8041 3589 8037 3598 8040 3600 8030
      3600 8022 3602 8021 3602 8018 3601 8004
      3586 8005 3571 8033 3572 8042 3574 8046
      3584 8049
TIME...MOT...LOC 2206Z 062DEG 9KT 3590 8023

10
Special weather statement, Aug 22, 5:20 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
620 PM EDT WED AUG 22 2012

NCZ022-222300-
GUILFORD-
620 PM EDT WED AUG 22 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS GUILFORD COUNTY THROUGH 700
PM EDT...

AT 620 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GREENSBORO...MOVING NORTHEAST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LAKE TOWNSEND.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3625 7980 3625 7967 3625 7954 3619 7953
      3598 7983 3611 7999 3626 7983 3626 7980
TIME...MOT...LOC 2220Z 238DEG 4KT 3610 7984

WSS

The radar

The Roanoke radar (KFCX), 116 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Guilford

When
August 22, 6:32 PM EST to 8:00 PM EST
Where
Guilford County, 1.66 mi SSW of Rankin to 0.83 mi NNE of Greensboro
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.077, -79.740

Flash flood waters entered an apartment building on Hahns Lane. Latham Park was also flooded. Assistance was also required to help stranded motorists on Wendover Avenue.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408810.